Jennifer Middleton, MD, MPH
Posted on February 13, 2023
Two new substances associated with illicit opioid use have been spreading in the United States and Canada, contributing to opioid use complications and overdoses. “Frankenstein opioids,” or nitazines, are Schedule I drugs; they are increasingly mixed with fentanyl or heroin. Xylazine, which goes by the street name “Tranq,” is a non-opioid licensed for use in the United States in veterinary medicine as a sedative. Both substances have been injected or ingested, often unknowingly, by countless persons, worsening what is already a staggering epidemic.
Nitazines were synthesized in the 1950s as novel opioids, but their prospects were cut short when unacceptable toxicities of sedation and respiratory depression were noted. Unregulated laboratories in China have more recently been manufacturing the nitazines currently circulating in North America. Nitazines are cheaper to produce than fentanyl and heroin and, depending on the specific formulation, are between 2 to 40 times stronger than fentanyl. Nitazines can be reversed with Narcan, but it can require multiple doses. The U.S. Centers for Disease Control and Prevention has tracked a cluster of nitazine-related deaths in Tennessee, and the Ohio Attorney General has recently warned of increasing use in the northeast corner of the state. People using substances adulterated with nitazines are usually unaware of the drug's presence, increasing further the risk of using illicit street drugs.
Xylazine is added to fentanyl to prolong its euphoric effect. “[O]verdose deaths linked to xylazine have spread westward across the United States, with the largest impact in the Northeast.” Its addition to fentanyl is contributing to severe skin, muscle, and bone infections:
A high prevalence of abscesses and painful skin ulcers developed over various body parts irrespective of the IV injection site... thought to be mediated by its direct vasoconstricting effect on local blood vessels and resultant decreased skin perfusion. In addition to vasoconstriction, it causes hypotension, bradycardia, and respiratory depression, leading to lower tissue oxygenation in the skin. Thus, chronic use of xylazine can progress the vasoconstriction and skin oxygenation deficit, leading to severe soft tissue infections, including abscesses, cellulitis, and skin ulceration. Decreased perfusion also leads to impaired healing of wounds and a higher chance of infection of these ulcers.
Xylazine-induced skin ulcers typically begin as a blackened eschar that progresses to a cribiform appearance of skin and muscle ulceration. Wounds extrude malodorous pus, which is often polymicrobial. Many of these infections require hospitalization with IV antibiotics and surgical debridement, but the xylazine withdrawal that then often occurs is so miserable that patients are at risk of leaving the hospital against medical advice.
Family physicians have several responsibilities related to the spread of nitazines and xylazine. We need to recognize complications of their use: difficulty in reversing overdose in the case of nitazines and the potentially life-threatening skin infections from xylazine. We need to counsel our patients who are using fentanyl, heroin, and cocaine about the risk of unintentionally also taking nitazines or xylazine. We also need to ensure that our patients with substance use disorders have access to treatment, including treatment with buprenophrine (which no longer requires a DATA waiver in the United States). You can read more in this 2019 AFP article on “Opioid Use Disorder: Medical Treatment Options,” which is in the AFP By Topic on Substance Use Disorders.
Sign up to receive twice monthly emails from AFP. You'll get the AFP Clinical Answers newsletter around the first of the month and the table of contents mid-month, shortly before each new issue of the print journal is published.